health time
Welcome to www.health-time.org !!!

Enbrel and illness
Question:

I'm wondering if anyone has experienced illnesses while on enbrel, and if you stopped your shots, for how long, etc. My daughter (17) has been on enbrel for 1 1/2 years with no side effects of any kind. After a slow start, she finally got great results with her psoriasis. This is the first summer in years that she's looking forward to being in a bathing suit and shorts. But she got a sore throat about 2 weeks ago which got worse suspiciously after her weekly injection - 102 fever, swollen tonsils. She got better as the week went on. Then she took another weekly injection. Again she got worse and this time she hasn't gotten any better. They now say she has an abcess on her tonsils. They've ruled out strep and mono, they say it's a virus. Her derm says to stop the enbrel for a couple of weeks. Her pediatrician doesn't think that enbrel is a factor -- he says he sees kids with abcessed tonsils all the time who aren't on enbrel. It seems clear to me that she got worse after her shots, but maybe it's just a coincidence. Anyone out there with similar experience? Can you stop this drug without getting a psoriasis flare? For how long? Doctors don't seem to be very sure about any of this, so I'm looking for some first-hand experience.

Answer:

I too am battling a persistent bladder infection for the last few months. I will find out next week if I should stop enbrel until it clears up. Both my derm and RA seem to think that this may help as enbrel plays with your immune system. Right now I am flaring up again and I don't know why.

Answer:

I was on Enbrel for a while, and some side effects. I just had soreness in the joints and a little dizziness. I also flare while I was on it, so my derm had me get off of it.
I hope you find out what is causing your daughter to get sick. Keep us posted.
Diane

Answer:

I too am battling a persistent bladder infection for the last few months. I will find out next week if I should stop enbrel until it clears up. Both my derm and RA seem to think that this may help as enbrel plays with your immune system. Right now I am flaring up again and I don't know why.
hi ruthannandmark,
sorry i can't help much but welcome to the p family. you will met alot of wonderful people on here and fine alot of great info. welcome and nice to meet you.
have a good night all
richard

Answer:

I'm wondering if anyone has experienced illnesses while on enbrel, and if you stopped your shots, for how long, etc. My daughter (17) has been on enbrel for 1 1/2 years with no side effects of any kind. After a slow start, she finally got great results with her psoriasis. This is the first summer in years that she's looking forward to being in a bathing suit and shorts. But she got a sore throat about 2 weeks ago which got worse suspiciously after her weekly injection - 102 fever, swollen tonsils. She got better as the week went on. Then she took another weekly injection. Again she got worse and this time she hasn't gotten any better. They now say she has an abcess on her tonsils. They've ruled out strep and mono, they say it's a virus. Her derm says to stop the enbrel for a couple of weeks. Her pediatrician doesn't think that enbrel is a factor -- he says he sees kids with abcessed tonsils all the time who aren't on enbrel. It seems clear to me that she got worse after her shots, but maybe it's just a coincidence. Anyone out there with similar experience? Can you stop this drug without getting a psoriasis flare? For how long? Doctors don't seem to be very sure about any of this, so I'm looking for some first-hand experience.
I had to stop Enbrel once for about two weeks. I had no reaction and did not flare. At the time, I had only been on it for about 3 months and it was working very well for me. My Dr. called Enliven Services. They told him that I should be fine, as it would take at least 3 weeks to clear my system. The strange thing was, my psoriasis continued to clear while I wasn't taking any.
I hope this helps. For more information, I would suggest that either your Dr. or you call Enliven Services directly.
866-436-2735 http://www.enbrel.com/enliven/enbrel-enliven.jsp
All the best,
Steve

Answer:

This is my very first post on this board and as I am about to start on Enbrel myself I thought I would throw in some info. The concerns that Kathis has about Enbrel should be taken seriously. I have been researching the many pros and cons of Enbrel and encountered the following information regarding infections.
WORLD HEALTH ORGANIZATION ORGANISATION MONDIALE DE LA SANTE
13 May 1999
Information Exchange System
Alert No. 83
Etanercept (Enbrel) : warning about serious adverse effects
Immunex is sending a "Dear Doctor" letter alerting physicians to the new safety concerns, reminding them of the current label warning and informing them that the labelling for Enbrel has been revised to incorporate the new information.
The labelling that states that it should not be given to patients with sepsis and should be discontinued if a patient develops a serious infection. Because of the new information, the warning related to sepsis has been expanded to include patients with any active infection, including chronic or localized infections. In addition, it is now recommended that patients who develop a new infection while being treated with etanercept be monitored closely. It is further recommended that physicians be cautious when considering prescribing etanercept to patients with a history of recurring infections or with underlying conditions such as advanced or poorly controlled diabetes that may predispose them to infections.
Since the drug's approval, 30 of the estimated 25,000 patients treated with etanercept are reported to have developed serious infections, including sepsis. Six of these patients died within two to sixteen weeks after starting treatment. A number of the rheumatoid arthritis patients had a history of chronic or recurrent infections, pre-existing infections, diabetes or other conditions that predisposed them to infections.
Even though many rheumatoid arthritis patients are predisposed to infections, significant concerns remain that etanercept may contribute to the occurrence of serious infections Many of the infections occurred shortly after initiation of etanercept therapy. Etanercept inhibits the action of tumour necrosis factor, a component of the body's natural defences against serious infection.
To date, controlled clinical studies have not shown an increase in serious infections in patients receiving etanercept. The FDA has asked the company to perform additional studies to assess the risk of serious infection related to etanercept therapy. In the meantime, as a precautionary measure physicians should consider the new adverse reaction reports when assessing the risks and benefits of etanercept.
Reference: FDA Talk Paper T99-22 dated 12 May 1999
All a bit long-winded I know, but important information. The crucial fact is, her derm should have known and understood the situation and acted upon it when told of the infection.
Good luck all, if anyone is interested I will let you know what happens when I embrace intravenous drug use as my last resort.
Del.




Our site does not provide medical or any other health care advice, diagnosis or treatment.The content on the Web Sites such as text, graphics, images, information obtained , and other material and services are for informational purposes only and are not intended to be, or serve as a substitute for, professional medical advice, examination, diagnosis or treatment.
Copyright ? 2008-2009 www.health-time.org